Minnesota, 2016

Blizzard in Minnesota, December 26, 2016

December 26, 2016 · NWS FGF · 3 events in 3 counties and zones

Blizzard conditions eventually spread a little further south into areas that had picked up more ice than snow, as the strong northwest winds and colder temperatures pushed south and east.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Blizzard conditions eventually spread a little further south into areas that had picked up more ice than snow, as the strong northwest winds and colder temperatures pushed south and east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 26, 6:35 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 26, 6:35 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
635 AM CST Mon Dec 26 2016

.UPDATE...
Issued at 629 AM CST Mon Dec 26 2016

Will maintain current headlines as is. Visibility still half mile
or less over blizzard area. Low is pretty progressive so later
shifts will have to monitor conditions as low pulls out.

&&

.SHORT TERM...(Today and tonight)
Issued at 312 AM CST Mon Dec 26 2016

Challenges continue with ongoing winter storm. Deep surface low
just west of FAR and will propagate northeast during the day into
s central Ontario by evening. Weakening deformation zone snow
band oriented from northern valley southwest into central ND will
also propagate ne across the region today. Will keep high pops
going however with progressive nature of upper low and diminishing
deep layered rh additional snow amounts during the day will not be
significant. With best potential for additional snow across nw Mn
have decided to keep winter storm warning going for now. Farther
west on back side of surface low winds to remain strong mainly
west of the valley and with significant snow fall this area will
maintain blizzard warning. Did pull Traill and western Polk out of
the Blizzard warning area however kept Grand Forks county in
primarily with more snow and stronger winds over the west half of
the county.  Along and east of the track of the surface low less
snow fell and is expected today so will handle with a winter
weather advisory. With the amount of zr/sleet over the snow unsure
how much blowing will occur late morning and afternoon when
stronger winds reach the valley so again feel advisory cover.

Any lingering -sn should be confined to areas east of the valley
this evening generally ending by midnight. Some degree of cloud
cover and mixing will hold temperatures generally in the single
digits.

.LONG TERM...(Tuesday through Sunday)
Issued at 219 AM CST Mon Dec 26 2016

Surface ridge axis shifts into the fa during the day tuesday. Not
a great deal of mixing and with relatively cool start
temperatures should hold below average.

Weak short wave will track across the northern fa late Tuesday
night into wednesday so will keep low end pops going. Clouds and
warm advection will hold temperatures up overnight with
temperatures recovering back up above average on Wednesday.

Thursday through Sunday will see a west to northwest 500 mb pattern.
A couple of weak short waves moving through with very light snow
chances but overall pretty quiet. Some disagreement between the
European and GFS models in timing so use of a blend seems
reasonable. Temperatures will be or slightly above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 629 AM CST Mon Dec 26 2016

MVFR/IFR conditions to continue much of the day with lowest vsby
and strongest winds eventually from valley west. At this point
somewhat unsure about visibility from central/southern valley east
as increasing winds interact with minor snow accumulations on top
of sleet/zr.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 4 PM CST this afternoon for NDZ030-
     039-049-052-053.

     Blizzard Warning until 4 PM CST this afternoon for NDZ006>008-
     014>016-024-026>029-038-054.

MN...Winter Weather Advisory until 4 PM CST this afternoon for
     MNZ001>003-013>015-022>024-027>032-040.

     Blizzard Warning until 4 PM CST this afternoon for MNZ004-007.

     Winter Storm Warning until noon CST today for MNZ005-006-008-009-
     016-017.

&&

UPDATE...Voelker
SHORT TERM...Voelker
LONG TERM...Riddle/Voelker
AVIATION...Voelker
Hazardous weather outlook, Dec 26, 7:14 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
714 AM CST MON DEC 26 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
714 AM CST MON DEC 26 2016

...BLIZZARD CONDITIONS CONTINUE...HAZARDOUS TO DANGEROUS TRAVEL
REGION WIDE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL CONTINUE FROM THE NORTHERN VALLEY
THROUGH THE DEVILS LAKE BASIN INTO THIS AFTERNOON. ALTHOUGH SNOW
WILL TAPER OFF WIND GUSTS TO 50 MPH WILL CONTINUE TO PRODUCE
WHITE OUT CONDITIONS AND IMPASSABLE ROADWAYS. TRAVEL WILL BE
DANGEROUS TO NEARLY IMPOSSIBLE. FARTHER EAST LIGHT SNOW WILL
CONTINUE WITH 2 TO 4 ADDITIONAL INCHES POSSIBLE...MAINLY ACROSS
NORTHERN MINNESOTA. ROADWAYS WILL BE ICE AND SNOW COVERED FOR
HAZARDOUS TRAVEL THROUGH THE DAY. CONDITIONS WILL IMPROVE LATER
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE WELCOME.

In the hours before

Local storm report, Dec 26, 8:56 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ARGYLE                  48.34N 96.82W
12/26/2016  M4.0 INCH        MARSHALL           MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 26, 9:02 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             NEW YORK MILLS          46.52N 95.37W
12/26/2016  M1.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 26, 9:05 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
905 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     BLIZZARD         3 N SARLES              48.99N 99.00W
12/26/2016                   CAVALIER           ND   CO-OP OBSERVER

            VISIBILITY 1/4 SM.

&&

WBARRETT
Local storm report, Dec 26, 9:07 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       3 N SARLES              48.99N 99.00W
12/26/2016  M8.0 INCH        CAVALIER           ND   CO-OP OBSERVER

            SARLES POINT OF ENTRY. 24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 26, 9:24 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
924 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       NORTHWOOD               47.74N 97.57W
12/26/2016  M8.0 INCH        GRAND FORKS        ND   PUBLIC

            24 HR SNOWFALL

&&

WBARRETT
Local storm report, Dec 26, 9:25 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
925 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     BLIZZARD         GRAND FORKS             47.92N 97.07W
12/26/2016                   GRAND FORKS        ND   PUBLIC

            PUBLIC OBSERVES 200 FT VISIBILITY BETWEEN GRAND FORKS
            COUNTRY CLUB AND KNOX RADIO RANCH.

&&

WBARRETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, West Polk

When
December 26, 9:36 AM CST to 3:42 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 26, 9:36 AM CST to 3:42 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 26, 9:36 AM CST to 3:42 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666145, 666146, 666147.